Arizona, 2009High Wind in Arizona, April 8, 2009
April 8, 2009 · NWS TWC · 1 event in 1 county or zone
A strong trough of low pressure moving through the Great Basin resulted in high winds across portions of Southeast Arizona.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong trough of low pressure moving through the Great Basin resulted in high winds across portions of Southeast Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Apr 8, 9:04 AM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Apr 8, 9:04 AM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
845 PM MST WED APR 8 2009
.SYNOPSIS...A STORM SYSTEM WILL MOVE THROUGH THE GREAT BASIN TODAY
AND BRING STRONG GUSTY WINDS AND COOLER TEMPERATURES TO THE AREA.
ANOTHER STRONG PACIFIC STORM SYSTEM WILL BRING GUSTY WINDS ON
FRIDAY...AS WELL AS A CHANCE OF SHOWERS AND MUCH COOLER TEMPERATURES
LATE FRIDAY NIGHT INTO SATURDAY.
&&
.DISCUSSION...STRONG SOUTHWESTERLY FLOW UNDER SYSTEM PUSHING INTO
THE GREAT BASIN THIS MORNING. DYNAMICS AND MOISTURE NORTH OF
US...BUT SEEING PLENTY OF MID AND UPPER LEVEL MOISTURE PHASING
ACROSS FROM THE WEST. STRONG GUSTY WINDS WILL MIX DOWN QUICKLY AS WE
GET MORE CLOUD BREAKS LATER IN THE MORNING WITH A WIND ADVISORY FOR
EASTERN AREAS...AND COMBINED WITH LIMITED LOWER LEVEL MOISTURE A RED
FLAG WARNING FOR MOST OF THE AREA.
ENOUGH MOISTURE OVERNIGHT FOR A FEW SHOWERS...MAINLY NEAR HIGHER
TERRAIN AND NORTHERN ARIZONA. GRADIENT STILL STRONG THROUGH EARLY
EVENING HOURS...BUT MUCH WEAKER BY TOMORROW.
SHORTWAVE RIDGE THURSDAY BEFORE ANOTHER STRONG SYSTEM APPROACHES
FRIDAY. STILL LOOKS LIKE A LOWER LATITUDE TRAJECTORY SO WINDS STRONG
AGAIN FRIDAY FOLLOWED BY A MUCH BETTER CHANCE OF VALLEY RAIN AND
MOUNTAIN SNOW FOR SOUTHEAST ARIZONA FRIDAY NIGHT AND SATURDAY. A
MUCH COOLER SYSTEM FOR OUR AREA AS WELL.
&&
.FIRE WEATHER...A STORM SYSTEM WILL MOVE INTO THE GREAT BASIN TODAY
AND THEN PUSH EAST OF THE REGION LATE TONIGHT. THIS SYSTEM WILL
BRING STRONG AND GUSTY WINDS TO MOST OF THE AREA FROM LATE THIS
MORNING THROUGH THE EARLY EVENING HOURS. ALTHOUGH THIS SYSTEM WILL
TAP SOME MOISTURE AS IT MOVES ACROSS THE REGION...MOST OF THE
INCREASE IN MOISTURE WILL TAKE PLACE TONIGHT. THEREFORE...A RED
FLAG WARNING WILL BE IN EFFECT FROM 11 AM MST THIS MORNING THROUGH 8
PM MST THIS EVENING FOR ALL OF FIRE WEATHER ZONE 148
(COCHISE...SANTA CRUZ...EASTERN PIMA AND GRAHAM COUNTIES)...THE
NORTHEASTERN PORTION OF FIRE WEATHER ZONE 147 (THE EASTERN HALF OF
SOUTHEAST PINAL COUNTY) AND PORTIONS OF FIRE WEATHER ZONE 146
(MAINLY CENTRAL PORTIONS OF GRAHAM COUNTY AS WELL AS SOUTHERN AND
EASTERN PORTIONS OF GREENLEE COUNTY).
WINDS ARE EXPECTED TO DIMINISH THIS EVENING AND OVERNIGHT TONIGHT...
ALTHOUGH BREEZY CONDITIONS WILL PERSIST WELL INTO THE EVENING HOURS
ESPECIALLY IN THE HIGHER TERRAIN. BREEZY CONDITIONS ARE THEN
EXPECTED OVER THE EASTERN HALF OF THE FORECAST AREA ON THURSDAY.
HOWEVER...WITH COOLER DAYTIME TEMPERATURES BEHIND THE SYSTEM...
RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE THE 15 PERCENT
THRESHOLD. ANOTHER STORM SYSTEM IS THEN EXPECTED TO MOVE INTO THE
REGION OVER THE UPCOMING WEEKEND FOR ANOTHER ROUND OF STRONG GUSTY
WINDS FRIDAY FOLLOWED BY A CHANCE OF RAIN AND HIGH ELEVATION SNOW
AREAWIDE FRIDAY NIGHT AND SATURDAY.
&&
.AVIATION...PATCHES OF MAINLY HIGH AND MID CLOUDS THROUGH THE DAY.
CLOUDS BASES WILL GENERALLY BE ABOVE 10 KFT. WINDS INCREASING
THROUGH THE MORNING HOURS INTO THE WINDY CATEGORY TODAY AS A STORM
SYSTEM MOVES INTO THE GREAT BASIN...INCREASING INTO THE 12-17 KNOT
RANGE WITH GUSTS TO AROUND 30 KNOTS BY MID MORNING. SOUTH TO
SOUTHWEST WINDS OF 20 TO 30 KNOTS ARE THEN EXPECTED ACROSS SOUTHEAST
ARIZONA THIS AFTERNOON AND EARLY EVENING...WITH THE STRONGEST WINDS
OVER THE EASTERN THIRD OF THE FORECAST AREA (GREENLEE...GRAHAM AND
COCHISE COUNTIES). GUSTS THIS AFTERNOON AND EARLY EVENING WILL BE
BETWEEN 40 AND 45 KNOTS IN SOME LOCATIONS. WINDS WILL THEN BEGIN TO
DIMINISH DURING THE MID EVENING HOURS TONIGHT. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY AZZ019-030-035 TODAY FROM 11 AM UNTIL 8 PM MST.
RED FLAG WARNING FOR ALL OF FIRE WEATHER ZONE 148...SOUTHERN FIRE
WEATHER ZONE 146 AND EASTERN FIRE WEATHER ZONE 147 TODAY FROM 11
AM UNTIL 8 PM MST FOR LOW MINIMUM RH VALUES AND WINDY CONDITIONS.
WEATHER.GOV/TUCSONHazardous weather outlook, Apr 8, 6:11 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
611 AM MST WED APR 8 2009
AZZ030-035-091315-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-
611 AM MST WED APR 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING. SEE RFWTWC /WWUS85 KTWC/ FOR MORE INFORMATION. A
WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST THIS MORNING TO 8 PM
MST THIS EVENING. SEE NPWTWC /WWUS75 KTWC/ FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A DEEPER...COLDER
AND WETTER STORM SYSTEM IS FORECAST TO AFFECT THE AREA LATE FRIDAY
INTO EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ029-033-034-091315-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-
611 AM MST WED APR 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING. SEE RFWTWC /WWUS85 KTWC/ FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A DEEPER...COLDER
AND WETTER STORM SYSTEM IS FORECAST TO AFFECT THE AREA LATE FRIDAY
INTO EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-091315-
NORTHERN GREENLEE COUNTY-
611 AM MST WED APR 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING FOR SOUTHERN PORTIONS OF NORTHERN GREENLEE COUNTY.
SEE RFWTWC /WWUS85 KTWC/ FOR MORE INFORMATION. A WIND ADVISORY REMAINS
IN EFFECT FROM 11 AM MST THIS MORNING TO 8 PM MST THIS EVENING. SEE
NPWTWC /WWUS75 KTWC/ FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A DEEPER...COLDER
AND WETTER STORM SYSTEM IS FORECAST TO AFFECT THE AREA LATE FRIDAY
INTO EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-032-091315-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
611 AM MST WED APR 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A DEEPER...COLDER
AND WETTER STORM SYSTEM IS FORECAST TO AFFECT THE AREA LATE FRIDAY
INTO EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
High Wind, Cochise County
- When
- April 8, 1:56 PM MST to 3:00 PM MST
- Where
- Cochise County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
The Douglas-Bisbee airport ASOS recorded sustained winds of 43 mph for two consecutive hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, April 8 to 9, 20093 deaths · 31 injured · $131 million · EF3 · 92 events
- Frost and Freeze in Illinois, April 8, 200919 events
- Frost and Freeze in Kentucky, April 8, 200914 events
- Frost and Freeze in Missouri, April 8, 20097 events
- Frost and Freeze in Indiana, April 8, 20096 events
- High Wind in New Mexico, April 8 to 9, 200954 kt wind · 6 events
- High Wind in Texas, April 8 to 9, 200959 kt wind · 6 events
- Frost and Freeze in Alabama, April 8, 20093 events
- Blizzard in Alaska, April 8 to 10, 20093 events
- Dust Storm in Arizona, April 8, 20092 events
- Winter Weather in Colorado, April 8 to 10, 20092 events
- Winter Storm in Montana, April 8 to 9, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154487.